Algebra & Number Theory

Generalized Kuga–Satake theory and good reduction properties of Galois representations

Stefan Patrikis

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In previous work, we described conditions under which a single geometric representation Γ F H ( ¯ ) of the Galois group of a number field F lifts through  a central torus quotient H ˜ H to a geometric representation. In this paper, we prove a much sharper result for systems of -adic representations, such as the -adic realizations of a motive over F , having common “good reduction” properties. Namely, such systems admit geometric lifts with good reduction outside a common finite set of primes. The method yields new proofs of theorems of Tate (the original result on lifting projective representations over number fields) and Wintenberger (an analogue of our main result in the case of a central isogeny H ˜ H ).

Article information

Algebra Number Theory, Volume 11, Number 10 (2017), 2397-2423.

Received: 30 April 2017
Revised: 8 August 2017
Accepted: 6 September 2017
First available in Project Euclid: 1 February 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11F80: Galois representations
Secondary: 11R37: Class field theory

Galois representations Kuga–Satake construction


Patrikis, Stefan. Generalized Kuga–Satake theory and good reduction properties of Galois representations. Algebra Number Theory 11 (2017), no. 10, 2397--2423. doi:10.2140/ant.2017.11.2397.

Export citation


  • Y. André, “On the Shafarevich and Tate conjectures for hyper-Kähler varieties”, Math. Ann. 305:2 (1996), 205–248.
  • Y. André, “Pour une théorie inconditionnelle des motifs”, Inst. Hautes Études Sci. Publ. Math. 83 (1996), 5–49.
  • E. Artin and J. Tate, Class field theory, W. A. Benjamin, New York, 1968.
  • T. Barnet-Lamb, T. Gee, D. Geraghty, and R. Taylor, “Potential automorphy and change of weight”, Ann. of Math. $(2)$ 179:2 (2014), 501–609.
  • C.-L. Chai, B. Conrad, and F. Oort, Complex multiplication and lifting problems, Mathematical Surveys and Monographs 195, American Mathematical Society, Providence, RI, 2014.
  • C. Chevalley, “Deux théorèmes d'arithmétique”, J. Math. Soc. Japan 3 (1951), 36–44.
  • B. Conrad, “Lifting global representations with local properties”, preprint, 2011,
  • P. Deligne, “La conjecture de Weil pour les surfaces $K3$”, Invent. Math. 15 (1972), 206–226.
  • P. Deligne, Cohomologie étale, Lecture Notes in Math. 569, Springer, 1977.
  • P. Deligne and J. S. Milne, “Tannakian categories”, pp. 101–228 in Hodge cycles, motives, and Shimura varieties, Lecture Notes in Math. 900, Springer, 1982.
  • G. Faltings, “Crystalline cohomology and $p$-adic Galois-representations”, pp. 25–80 in Algebraic analysis, geometry, and number theory (Baltimore, 1988), edited by J.-I. Igusa, Johns Hopkins University Press, 1989.
  • A. Kret and S. W. Shin, “Galois representations for general symplectic groups”, preprint, 2016.
  • M. Kuga and I. Satake, “Abelian varieties attached to polarized $K_{3}$-surfaces”, Math. Ann. 169 (1967), 239–242.
  • J. Neukirch, A. Schmidt, and K. Wingberg, Cohomology of number fields, Grundlehren der Math. Wissenschaften 323, Springer, 2000.
  • S. Patrikis, “On the sign of regular algebraic polarizable automorphic representations”, Math. Ann. 362:1-2 (2015), 147–171.
  • S. Patrikis, “Generalized Kuga–Satake theory and rigid local systems, I: The middle convolution”, pp. 368–392 in Recent advances in Hodge theory, edited by M. Kerr and G. Pearlstein, London Math. Society Lecture Note Series 427, Cambridge University Press, 2016.
  • S. Patrikis, “Generalized Kuga–Satake theory and rigid local systems, II: Rigid Hecke eigensheaves”, Algebra Number Theory 10:7 (2016), 1477–1526.
  • S. Patrikis, “Variations on a theorem of Tate”, 2016, To appear in Mem. Amer. Math. Soc.
  • J.-P. Serre, Abelian $l$-adic representations and elliptic curves, W. A. Benjamin, New York, 1968.
  • J.-P. Serre, “Modular forms of weight one and Galois representations”, pp. 193–268 in Algebraic number fields: $L$-functions and Galois properties (Durham, 1975), edited by A. Fröhlich, Academic Press, London, 1977.
  • A. Weil, “On a certain type of characters of the idèle-class group of an algebraic number-field”, pp. 1–7 in Proceedings of the international symposium on algebraic number theory (Tokyo/Nikko, 1955), Sci. Council Japan, Tokyo, 1956.
  • J.-P. Wintenberger, “Relèvement selon une isogénie de systèmes $l$-adiques de représentations galoisiennes associés aux motifs”, Invent. Math. 120:2 (1995), 215–240.